Could severe (and new) migraines be related to thyroid problems?
I was diagnosed with hyperthyroidism a few months ago. My doctor said they thought it was caused by thyroiditis. I had been experiencing a mild headache all summer and was often dizzy. Recently, I have started experiencing intense migraine symptoms. I have a headache nearly all day, every day, and I am also experiencing vision problems (blurriness and flashers) and am still dizzy much of the time. I have also been experiencing nausea. My thyroid levels were tested recently and both my T3 and T4 are in the normal range while my TSH is <0.01. Could these symptoms be caused by my thyroid or is something else going on?
I cannot tell for sure if your headaches and your thyroid issues are related, but both need addressed and evaluated by your primary care physician. Thyroid issues and migraine headaches are both common and thus the chances that you have both independently of each other are reasonably high. Based on the numbers that you provided above, I think that you may need an adjustment in your levothryroxine or thyroid hormone dosing. The T3 and T4 levels that are within normal range are deceiving. You are getting too much thyroid hormone if your TSH is less than assay. TSH level is the most sensitive test to determine how much thyroid hormone you need. If it is lower than normal, you are getting too much. So for starters, I would address this issue as this can be a cause of many other health problems that are more severe. Secondarily, it sounds like your headaches might be migraines and if they are and you are getting them nearly every day, then your doctors should consider placing you on a preventative medication. In any case, I would suggest that you schedule an appointment with your primary care physician. If he or she is uncomfortable with your current thyroid issue and doesn't know how to address it, then I would suggest that you schedule an appointment immediately with an endocrinologist. After that, you can consider an appointment with a neurologist for assessment of your headaches.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.